Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Amarillo, TX

August 10, 2017Armstrong County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 10, 2017, 8:07 AM CDT for Armstrong County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 8:07 AM CDT (13:07 UTC)
Expired
Aug 10, 2017, 11:00 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 23 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.1 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

650 
WGUS54 KAMA 101307
FFWAMA
TXC011-101600-
/O.NEW.KAMA.FF.W.0006.170810T1307Z-170810T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
807 AM CDT THU AUG 10 2017

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Northwestern Armstrong County in the Panhandle of Texas...

* Until 1100 AM CDT
          
* At 806 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. One to two inches of rain have 
  already fallen. Flash flooding has been reported on FM 1151 and 
  County Road 2 by law enforcement. 

* Some locations that will experience flooding include...
  Claude and Washburn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3510 10162 3513 10162 3518 10161 3518 10137
      3513 10132 3504 10137 3504 10151

$$

14
2 follow-up statements
454 
WGUS74 KAMA 101327
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
827 AM CDT THU AUG 10 2017

TXC011-101600-
/O.CON.KAMA.FF.W.0006.000000T0000Z-170810T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong TX-
827 AM CDT THU AUG 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
NORTHWESTERN ARMSTRONG COUNTY...

At 826 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. One to two inches of rain have already 
fallen. Flash flooding has been reported on Farm-to-Market Road 1151 
and County Road 2 by law enforcement. 

Some locations that will experience flooding include...
Claude and Washburn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3510 10162 3513 10162 3518 10161 3518 10137
      3513 10132 3504 10137 3504 10151

$$

14
928 
WGUS74 KAMA 101513
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
1013 AM CDT THU AUG 10 2017

TXC011-101523-
/O.CAN.KAMA.FF.W.0006.000000T0000Z-170810T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong TX-
1013 AM CDT THU AUG 10 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ARMSTRONG COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3510 10162 3513 10162 3518 10161 3518 10137
      3513 10132 3504 10137 3504 10151

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:02 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 10, 7:02 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
702 AM CDT Thu Aug 10 2017

.AVIATION...
For the 12Z TAFs, latest round of showers and tstms should be east
of the TAF sites by around 14Z this morning, and have reflected
this in the fcst. Expect a lull in the precipitation by around mid
morning through much of the afternoon hours. Then another crop of
showers and tstms is forecast to develop late this afternoon
through the evening and nighttime hours, with the greatest threat
at KGUY and KDHT, and have included PROB30 groups at those sites
for later this evening and tonight. Low confidence in storms
affecting KAMA during this same time period precludes mentioning
for this fcst issuance. Finally, a weak cold front will move
slowly south across the terminal sites later this evening and
tonight.

Andrade

&&

.PREV DISCUSSION... /Issued 409 AM CDT Thu Aug 10 2017/

DISCUSSION...
Northwest flow bringing daily rain/thunderstorm chances continues
to dominate the overall weather pattern over the TX/OK
Panhandles. This is primarily due to anti-cyclonic flow over the
Sonoran Desert and persistent cyclonic flow over the Great Lakes
region extending over the eastern CONUS. This upper level pattern
is not expected to change much over the next 7 days.

As of 08z, an area of elevated showers and thunderstorms were
moving southeast over Hartley and Dallam Counties in responce to a
shortwave in the northwest flow and decent 700mb theta-E
advection. One storm has shown signs of being strong. With MUCAPE
around 1500 J/kg and 0-6km effective bulk shear values around 25
knots certainly can't rule out some strong wind (but would have to
punch through any surface inversion). Severe hail seems unlikely
given warm 500mb temps around -4 deg C. Heavy rain will be the
main concern given previous rains and plentiful moisture
throughout most of the vertical profile. These storms should move
into the Amarillo area over the next hour or so and may produce
around 0.5" to 1.5" for areas that see the heavier rainfall.
Coverage of showers and storms should be on the decrease after 12z
with a few lingering storms mainly in the Texas Panhandle. There
may then be a lull in activity for Thursday afternoon before the
next system moves into the area. High temperatures should get
right around normal with low 90s across most of the area.

The next round of showers and thunderstorms are expected to
develop in responce to another northwest flow shortwave and move
into the northwestern zones Thursday evening. Deterministic model
guidance is also indicating that a frontal boundary will be
approaching the northern zones around the same time, with
additional thunderstorm development along the boundary.
Probablistic guidance suggest the highest rain chances will be
across the Oklahoma Panhandle and northern Texas Panhandle between
06z and 12z Friday. However, this may shift south some depending
on how far south the front is able to advance. The NAM is very
aggressive with the front, pushing it all the way through the
Panhandles by 12z Friday. Effective shear near the front may
approach 40 knots during the evening along with MLCAPE around
1000-2000 J/kg, so a strong to marginally severe storm is not out
of question. The main threat with storms will continue to be heavy
rain and flooding/flash flooding with PWATs above the 90th
percentile and saturated soils from rains over the last week.
Depending on better confidence in overall storm mode and storm
motion, may need to consider flood/flash flood watch for some
northern zones on Thursday night and Friday morning.

The position of the front will have a large effect on
temperatures and potential thunderstorm development Friday. For
now going with blend. Beyond Friday, overall pattern remains the
same. Northwest flow aloft with nearly daily shortwaves moving
through flow bringing nocturnal convection. Another decent wave is
already showing up in the model guidance for late Friday night
into early Saturday. Moisture values will remain well above
average, with PWATs around 1.3-1.7 inches each day and surface
dewpoints staying around 60-65 deg F. Temperatures should be right
around average with highs in the upper 80s and lowers 90s.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 10, 4:22 AM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
422 AM CDT Thu Aug 10 2017

OKZ001>003-TXZ001>020-102130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
422 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will be possible this morning and again
this evening and tonight. A few storms could become strong to
severe this evening across mainly the far western Panhandles,
with damaging winds and small hail the primary hazards. The main
concern will be storms capable of producing heavy rainfall, which
may lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles every day through mid next week. Some storms that
develop during this time period may become strong to marginally
severe, with strong wind gusts and hail the primary hazards. In
addition, the strongest storms will be capable of producing heavy
rainfall, which may lead to localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 10, 2:36 AM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
236 AM CDT THU AUG 10 2017

TXZ006-011-100815-
Hartley TX-Oldham TX-
236 AM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OLDHAM AND HARTLEY
COUNTIES UNTIL 315 AM CDT...

At 235 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Dalhart, moving southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hartley, Channing and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3605 10298 3604 10233 3555 10217 3555 10303
TIME...MOT...LOC 0735Z 316DEG 22KT 3594 10277

Andrade

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:50 AM CDTSpecial Weather StatementAMADallam, Hartley40 min
Aug 10, 2:36 AM CDTSpecial Weather StatementAMAHartley39 min
Aug 10, 4:54 AM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Aug 10, 6:32 AM CDTFlash Flood WarningAMAPotter, Randall3 hr
Aug 10, 7:53 AM CDTAreal Flood AdvisoryAMAOldham, Potter3 hr
Aug 10, 4:08 PM CDTSpecial Weather StatementAMAOldham67 min
Aug 10, 4:34 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham56 min
Aug 10, 5:16 PM CDTSpecial Weather StatementAMAHutchinson59 min
Aug 10, 5:32 PM CDTSpecial Weather StatementAMAOldham58 min
Aug 10, 5:35 PM CDTAreal Flood AdvisoryAMAHartley, Oldham3 hr
Aug 10, 5:46 PM CDTSpecial Weather StatementAMAMoore59 min
Aug 10, 6:53 PM CDTSpecial Weather StatementAMAOldham67 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.